Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 57, NWS Midland/Odessa, TX

August 27, 2023Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2023, 6:56 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 6:56 PM MDT (00:56 UTC)
Expired
Aug 27, 2023, 10:00 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS54 KMAF 280056
FFWMAF
NMC025-280400-
/O.NEW.KMAF.FF.W.0057.230828T0056Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
656 PM MDT Sun Aug 27 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  East Central Lea County in southeastern New Mexico...

* Until 1000 PM MDT.

* At 656 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hobbs, Lovington, Eunice, Humble City, Monument, Nadine, Eunice 
  Airport, McDonald, Industrial Airpark, Lea County Regional 
  Airport, Knowles and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3241 10306 3245 10347 3316 10337 3314 10307
      3262 10306

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
184 
WGUS74 KMAF 280216
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
816 PM MDT Sun Aug 27 2023

NMC025-280400-
/O.CON.KMAF.FF.W.0057.000000T0000Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
816 PM MDT Sun Aug 27 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS 
EVENING FOR EAST CENTRAL LEA COUNTY...

At 816 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 4 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Hobbs, Lovington, Eunice, Humble City, Monument, Nadine, Eunice 
  Airport, McDonald, Industrial Airpark, Lea County Regional 
  Airport, Knowles and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3241 10306 3245 10347 3316 10337 3314 10307
      3262 10306

FLASH FLOOD...RADAR INDICATED

$$

David Munyan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 5:43 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 27, 5:43 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
643 PM CDT Sun Aug 27 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 154 PM CDT Sun Aug 27 2023

There are no major changes to the short term forecast with WV
imagery showing the upper ridge positioned over AZ, resulting in
northwesterly flow aloft for West Texas and Southeast New Mexico.
This will be increasing our mid-level moisture the next several
days while also opening up the ability for a cold front to push
through today. The front managed to switch winds more
northeasterly this morning, but there won't be a significant
impact to temperatures with only shallow cold air behind the
front. Still, decent MUCAPE values around 1000 J/kg in response to
lingering CAA should prove sufficient for some thunderstorms this
afternoon across the Permian Basin and Trans Pecos where the
front is currently stalled. With the aforementioned increase in
mid-level moisture, PW values will be >1.5" today and tomorrow,
indicating these storms may bring heavy rainfall which could lead
to flash flooding.

By late afternoon/early evening the upper ridge shifts further
west and an approaching shortwave brings increasing storm chances
to the Caprock/SE New Mexico with PWs approaching 1.75". The
shortwave will be the main factor for our widespread showers and
thunderstorms tonight and Monday, with on-and-off rain for the
next 36+ hours. Periods of heavy rain leading to localized
flooding will be possible, especially Monday afternoon into early
Tuesday morning, with QPF totals reaching up to 2 inches for some
spots partly due to slow storm motions. Given much of the heavier
rainfall is expected in the overnight hours Monday night,
nighttime flooding is a major concern which is especially deadly
since it can be difficult to identify. Always avoid traveling
through flooded roadways by finding another route, even if it
takes more time...it could save your life.

Regarding temperatures, highs today should still reach the 90s
for most as much of the precipitation will hold off until around
peak heating. Overnight lows look to fall to the 60s and low 70s
with the rain-cooled air, with those who missed out on the
precipitation today possibly a little bit warmer. For Monday,
widespread showers and thunderstorms, ample cloud cover, and
northeasterly surface flow will keep us much cooler than today,
with highs only reaching the 80s and possibly 90s for the River
Valleys. Given most of the CWA will see at least some rain on
Monday, lows Monday night could be a few degrees cooler region-
wide in the 60s.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 154 PM CDT Sun Aug 27 2023

By Tuesday rain will be ending across the Permian Basin with the
only remaining convection located west of the Pecos River.
Continued northeasterly surface flow will help slow the expected
warm up with highs holding near or below normal through Wednesday.
A return of low level southerly flow Thursday and a building upper
high to our north will send temperatures back into the upper 90s
to near 100 to end the week as well as end any chance for rain.
Models are showing run to run consistency depicting an upper low
getting cut off near the Texas Gulf Coast by Friday and slowly
moving it west under the building high pressure system over the
central Great Plains over the weekend. Models usually struggle
with these features so confidence is low in the late extended
forecast, but perhaps we will see at least some temperature relief
should the low reach West Texas and possibly even a return of
rain chances.

Hennig

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Sun Aug 27 2023

Thunderstorms ongoing at issuance may impact CNM, HOB, INK, and
PEQ early in the period, thus have included VCTS/TEMPO TS mention
at these terminals. While VFR conditions will prevail outside of
storms, brief reductions to MVFR visibility in heavy rain will be
possible if a storm directly impacts a terminal. Winds will be
somewhat variable given outflow boundaries, and in the vicinity of
storms, may become erratic and gusty. Winds will generally settle
to the east/northeast on Monday, with showers and thunderstorms
becoming more widespread overnight and through the day tomorrow.
Will continue to monitor and amend as needed this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               97  72  88  68 /  30  60  60  20
Carlsbad                 95  70  91  67 /  30  40  70  70
Dryden                   99  74  94  72 /  30  30  60  40
Fort Stockton            97  72  90  69 /  40  40  70  50
Guadalupe Pass           87  67  83  63 /  20  20  70  60
Hobbs                    92  68  84  66 /  50  60  70  60
Marfa                    89  62  87  61 /  40  10  70  40
Midland Intl Airport     97  73  87  69 /  30  60  70  40
Odessa                   97  74  87  71 /  40  60  70  40
Wink                     98  73  90  69 /  30  60  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...84
Hazardous weather outlook, Aug 27, 1:02 PM MDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Sun Aug 27 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Sun Aug 27 2023 /102 PM MDT Sun Aug 27 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across the area through tonight.
The main hazards will be lightning, brief heavy rain, and gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:17 PM MDTSpecial Weather StatementMAFLea43 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.